Opioid overdoses are a huge concern in the United States despite the growing availability of the reversal drug naloxone. The synthetic sedative carfentanil has worsened the crisis by appearing in recreational narcotics. Its potency endangers the emergency responders treating overdose victims.
The following tips are suggestions made by organizations like the Centers for Disease Control and Prevention (CDC) and Drug Enforcement Agency (DEA). These may change as officials learn more about the substance. To prepare first responders, these tips can be incorporated into EMS training scenarios as well.
1. Concerns: Carfentanil is primarily used to tranquilize large animals such as elephants. It is 100 times more potent than fentanyl and 10,000 times more potent than morphine, making the slightest contact with the drug dangerous.
2. Exposure: Opioid exposure is common through intravenous injection, oral ingestion, and inhalation. There are some reports of exposure to liquid forms via splashes to the face.
3. Symptoms: Within minutes of exposure, a victim will exhibit respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin.
4. Treatment: Topical and mucous membranes should be immediately irrigated with water. Symptomatic patients should be assessed for ABC (airway, breathing, circulation). Naloxone can be used immediately to neutralize opioids and return respiratory regularity. When dealing with carfentanil, multiple doses may be required.
5. Safety: On the scene of an opioid overdose, try not to touch or disturb anything other than the victim. Wear appropriate personal protective equipment (PPE) such as an air-purifying respirator and nitrile gloves. If someone feels ill or exhibits signs of carfentanil exposure, evacuate the scene immediately. Contact an appropriate hazmat specialist to inspect the scene and decontaminate the victim if necessary.
Patients rely on stable, healthy emergency responders. EMS students must be prepared for these scenarios. Browse Pocket Nurse’s PPE and naloxone instructional instruments for your EMS program.
For more information, see the following articles:
1. DEA Issues Carfentanil Warning to Police and Public
2. Fentanyl: Preventing Occupational Exposure to Emergency Responders, from NIOSH; Protecting Workers at Risk
3. 5 EMS safety tips to prevent carfentanil exposure, Arthur Hsieh, EMS1.com
4. Carfentanil Exposure Treatment & Precautionary Measures for EMS Providers, H. Evan Dingle, M.D. et al., JEMS